Alert archive / Illinois / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 138, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 31, 2006, 4:19 PM CDT for Hancock County, Illinois. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2006, 4:19 PM CDT (21:19 UTC)
- Expired
- May 31, 2006, 5:30 PM CDT
- In force
- 71 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Hancock County, IL
The radar
The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:32 PM CDT, 47 minutes earlier.
Area forecast discussion, May 31, 3:32 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 332 PM CDT WED MAY 31 2006 .SYNOPSIS... LATEST SFC AND MSAS ANALYSIS WAS INDICATING A NEAR QUASI-STATIONARY FRONT DRAPED FROM EAST OF DETROIT...THROUGH NORTH CENTRAL IN... CENTRAL IL JUST SOUTHEAST OF THE LOCAL CWA...AND ACRS NORTHERN MO INTO NORTHEAST OK. REGIONAL 88D LOOPS AND VIS SATELLITE IMAGERY WERE INDICATING IMPRESSIVE LINE OF CONVECTION ALL ALONG THIS FEATURE. CONVECTION ACRS NORTHERN MO AIDED BY VORT SEEN ON W/V IMAGERY ROTATING OVER THE WESTERN AND CENTRAL PART OF THE STATE. A WEAK SFC WAVE RIPPLING ALONG THE BOUNDARY INTO WEST CENTRAL IL WAS ACTUALLY CAUSING A BIT OF A SURGE OF THE FEATURE NORTHWARD TOWARD THE DVN CWA SOUTHERN PERIPHERY. LARGE POOL OF HIGH SFC DPTS IN THE 65 TO 70 F RANGE IN VIEW OF MAIN BOUNDARY...BUT EVEN LOW TO MID 60 DPTS WERE STILL POOLED POST-FRONTALLY UP TO THE I80 CORRIDOR AND INTO NORTHWEST IL. .SHORTER TERM...TONIGHT... THE RATHER WEAK VORT OVER THE WEST HALF OF MO WILL LOOK TO CONTINUE TO GET DRAWN TO THE NORTHEAST BETWEEN DIGGING NORTHERN PLAINS WAVE AND APPALACHIANS UPPER RIDGE...WITH ITS NORTHERN LOBE MAKING IT UP ACRS CENTRAL INTO NORTHEAST IL BY 12Z THU. THIS COMBINED WITH LINGERING DIRECT DEEP COLUMN CIRCULATION OFF RIGHT ENTRANCE REGION OF NORTHWEST GRT LKS H25 MB JET MAX WILL BE ENOUGH UPPER SUPPORT OVER ADEQUATE LLVL THTA-E FEED AND CONVERGENCE TO FUEL THE ONGOING NORTHCENTRAL AND NORTHEAST MO MCS WELL INTO THE EVENING HOURS WITH IT MAKING IT AT LEAST INTO THE FAR SOUTHERN CWA. WILL GO WITH LIKELY POPS AND LOCALLY HEAVY RAIN WORDING IN THE FAR SOUTH THIS EVENING...WITH ISOLATED SEVERE WITH CORE DUMPS INDUCING 60 MPH BURSTS AND MELTING HAIL STONES POSSIBLY MAINTAINING TO NICKEL SIZE AT THE SFC. BETTER LLJ AND THUS THTA-E FEED WILL GET SHUNTED TO THE SOUTHEAST OF THE CWA BY MIDNIGHT...AND EXPECT A WANE OF THE ACTIVITY BY THEN AND INTO THE OVERNIGHT. DEEPENING POST FRONTAL NORTHEAST FLOW WILL BRING SOME DRYING AND CLEARING ACRS THE NORTHWEST THIRD TO HALF OF THE CWA AS THE NIGHT PROGRESSES...AND EXPECT A NICE TEMP GRADIENT BY MORNING FROM THE NORTHWEST-TO-SOUTHEAST...POSSIBLY RANGING FROM THE MID 50S IN THE FAR NORTHWEST...TO THE MID 60S AROUND MACOMB. DEPENDING ON SOME CLEAR OUT OR DECAY IN LINGERING MID DECK...LIGHT CONVERGENT FLOW IN STILL JUICED BOUNDARY LAYER MAY BE CONDUCIVE TO FOG FORMATION ACRS THE SOUTHEAST HALF TO THIRD OF THE CWA LATE TONIGHT...AND WILL MAINTAIN FOG WORDING ALREADY ADVERTISED IN THE GRIDS. ..12.. LONGER TERM...THURSDAY THROUGH NEXT WEDNESDAY... THURSDAY THE PERIOD OF MAIN CONCERN...WITH A SHORTWAVE DROPPING SOUTHEAST ACROSS MINNESOTA AND WISCONSIN DURING THE DAY ON THURSDAY AND INTO THE EVENING. THE GFS MOVES THIS WAVE THE FASTEST...WITH THE NAM AND NGM SLOWER. THE SLOWER TIMING ALLOWS MORE DAYTIME HEATING AHEAD OF THE SHORTWAVE...AND WOULD HAVE THE GREATEST SEVERE THREAT. THIS BEING A MAINLY NORTHWEST FLOW EVENT...WITH FAIRLY STRONG DIRECTIONAL SHEAR AND A FAIRLY CLASSIC INVERTED V BOUNDARY LAYERS WOULD LEAD TOWARDS STORMS WITH A FAIRLY HIGH WIND THREAT. MUCH DEPENDS ON THE TIMING OF THE WAVE...AND HOW MUCH WE CAN DESTABILIZE AHEAD OF IT. CLOUDS FROM CONVECTION ACROSS SOUTHERN MO MAY KEEP TEMPERATURES COOLER SOUTH. GREATEST THREAT IS ACROSS THE FARTHEST NORTHERN COUNTIES OF THE CWA...CLOSER TO THE WAVE ITSELF...AND WHERE TEMPERATURES SHOULD WARM THE MOST. THIS WILL NEED MONITORING FOR LATER DEVELOPMENTS. THURSDAY NIGHT ONCE THE WAVE MOVES PAST THE AREA WE RETURN TO NORTHERLY FLOW WITH A SURFACE RIDGE SETTLING IN. FRIDAY THE SURFACE RIDGE BECOMES FIRMLY ENTRENCHED OVER THE FORECAST AREA...TO KEEP THINGS QUIET AND SEASONABLY WARM FRIDAY AND FRIDAY NIGHT. THOUGH A RIDGE WILL HAVE SETTLED ACROSS THE AREA FOR SATURDAY AND SUNDAY...A VERY WEAK BOUNDARY WILL LINGER ACROSS THE AREA WHICH ANY LITTLE RIPPLE IN THE NORTHWEST FLOW WILL HAVE TO WORK UPON. THE GFS HAS THE MOST DISCERNIBLE DEPICTION OF THIS RIGHT NOW...WITH THE OTHER MODELS WEAKER AND WITH SLIGHTLY DIFFERENT TIMING. IT DOES APPEAR TO BE STRONGER ON SUNDAY THAN ON SATURDAY...AND THE MAIN RIDGE AXIS WILL BE EAST OF US ON SUNDAY...SO HAVE CONFINED SOME LOW 20 POPS FOR SUNDAY AND SUNDAY NIGHT...BUT LEFT SATURDAY AND SATURDAY NIGHT DRY. TEMPERATURES TO BE WARMER THAN NORMAL...THOUGH NOT OUTRAGEOUSLY SO LIKE LAST WEEKEND...WITH HIGHS IN THE UPPER 70S TO MID 80S. BY MONDAY THE SURFACE RIDGE EASES OFF TO THE EAST AND WE GET INTO RETURN FLOW AHEAD OF THE NEXT SYSTEM. MONDAY SHOULD BE ANOTHER STEAMBATH DAY. MODELS ARE SUFFERING FROM SOME TIMING DIFFERENCES FOR THIS TUESDAY SYSTEM...AND HAVE GONE WITH THE SLOWER GFS/DGEX TIMING. THUS...IT LOOKS LIKE A CHANCE OF PRECIPITATION BOTH MONDAY NIGHT AND TUESDAY AS THE FRONT MOVES THROUGH FAIRLY SLOWLY. WEDNESDAY LOOKS A LITTLE COOLER AS WE REMAIN IN CLOUDS AND NORTHEAST FLOW AT THE SURFACE...THOUGH THE 850MB TEMPS DO NOT DROP OFF THAT MUCH. ..LE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 12/LE
Hazardous weather outlook, May 31, 5:00 AM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT WED MAY 31 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TODAY AND TONIGHT WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. THE BEST CHANCES FOR THUNDERSTORMS WILL BE SOUTH OF AN OTTUMWA IOWA TO STERLING ILLINOIS LINE. THERE ARE NO CLEAR SIGNALS REGARDING THE POTENTIAL FOR SEVERE STORMS THIS AFTERNOON OR EVENING. IF SEVERE STORMS WOULD DEVELOP...THEY WOULD BE PULSE TYPE STORMS WITH MARGINALLY SEVERE HAIL AND WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY. ALTHOUGH LESS CERTAIN...THERE APPEARS TO BE A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH NEXT MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 5:31 PM CDT | Flash Flood Warning | DVN | Hancock, McDonough | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.